Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 87, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2023, 8:05 PM EDT for Cuyahoga County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2023, 8:05 PM EDT (00:05 UTC)
- Expired
- Jul 23, 2023, 8:32 PM EDT
- In force
- 27 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cuyahoga County, OH
The radar
The Cleveland radar (KCLE), 23 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2040 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928
WUUS51 KCLE 240005
SVRCLE
OHC035-240045-
/O.NEW.KCLE.SV.W.0087.230724T0005Z-230724T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
805 PM EDT Sun Jul 23 2023
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Central Cuyahoga County in northeastern Ohio...
* Until 845 PM EDT.
* At 805 PM EDT, a severe thunderstorm was located near Parma, or
near Cleveland, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Cleveland, Parma, Lakewood, Euclid, Cleveland Heights, North
Royalton, Warrensville Heights, Highland Hills, Garfield Heights,
Shaker Heights, Maple Heights, South Euclid, Parma Heights,
Broadview Heights, Brook Park, Mayfield Heights, East Cleveland,
Lyndhurst, University Heights and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4151 8139 4147 8139 4133 8170 4142 8182
4149 8177 4149 8174 4158 8157
TIME...MOT...LOC 0005Z 220DEG 18KT 4143 8171
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maines1 follow-up statement
450
WWUS51 KCLE 240032
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
832 PM EDT Sun Jul 23 2023
OHC035-240042-
/O.CAN.KCLE.SV.W.0087.000000T0000Z-230724T0045Z/
Cuyahoga OH-
832 PM EDT Sun Jul 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUYAHOGA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4151 8139 4147 8139 4133 8170 4142 8182
4149 8177 4149 8174 4158 8157
TIME...MOT...LOC 0030Z 220DEG 18KT 4153 8159
$$
MainesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:32 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 23, 7:32 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 732 PM EDT Sun Jul 23 2023 .SYNOPSIS... An upper trough moves across the area this evening before surface high pressure builds into the area overnight. Surface high pressure lingers over the region through the week with a few shortwave troughs moving overhead. && .NEAR TERM /THROUGH MONDAY NIGHT/... Water vapor imagery continues to show a short wave moving southeast into NW OH as of 00Z. This area of vorticity has assisted afternoon heating and outflow boundary interactions to get some briefly stronger storms to develop. Mostly just 40 mph and half inch hail. However a couple storms across Morrow and Knox counties were strong enough to warrant warnings earlier this evening. Any stronger convection will be located near and east of I-71 through sunset. Elsewhere showers and a couple thunderstorms may redevelop ahead of the southeastward moving short wave. Previous Discussion... Scattered convection continues to persist across the region, mainly across northwest Ohio and along the Lake Erie shore in northeast Ohio. Some of the cells over the past two hours have pulsed up to appreciable levels to produce some gusty winds and perhaps some hail. Around 1000 j/kg MLCAPE currently present across the area with steep low level lapse rates allowing for quick developing/short duration convection. Overall, storms are not expected to be strong to severe given the lack of deep layer bulk shear marginal mid level lapse rates. Coverage should expand a bit eastward over the next several hours as an upper shortwave works east towards the lower Great Lakes. Instability is expected to weaken diurnally this evening and would expect shower/storm coverage to diminish aside from some lingering shower activity coincident with the vort max moving over the region tonight. Broad upper troughing will remain over the region tonight through Monday night with some weak surface high pressure building into the area. Some diurnally driven convection possible on Monday, but the better support for convection may remain south of the area. Went with slight chance/low chance pops similar to the previous forecast. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Cyclonic W'erly to NW'erly mid/upper-level flow and embedded shortwave disturbances are expected to impact our CWA during this period. At the surface, we should be located along the northern flank of a high pressure ridge centered in vicinity of the southern Appalachians. Simultaneously, multiple and subtle surface trough axes should accompany the shortwave disturbances and traverse our region generally from west to east. Net low-level warm and moist air advection from the Gulf of Mexico will contribute to a warming trend in our CWA as humidity increases. Sufficient daytime heating of surrounding land and a relatively-weak synoptic MSLP gradient should allow a lake breeze to occur within about five miles of all of Lake Erie during the late morning through early evening hours on Tuesday and within about five miles of the lake from northeastern Cuyahoga County to Erie County, PA during the late morning through early evening on Wednesday. Overnight lows should reach mainly the 60's around daybreak Wednesday morning and mainly the mid 60's to lower 70's around daybreak Thursday morning. Late afternoon highs should reach the 80's to 90F on Tuesday and the mid 80's to lower 90's on Wednesday. The coolest highs are expected within the lake breeze. Of note, normal lows are in the lower to mid 60's and normal highs are in the lower to mid 80's this time of year. Isolated to scattered and periodic rain showers/thunderstorms are possible, especially during the afternoon through early evening hours of the short-term period, since daytime heating of the humid boundary layer should yield moderate to perhaps strong CAPE and non-excessive CIN for parcels rooted in that layer. Low-level convergence and associated ascent along the expected lake breeze front and surface trough axes should act as a focus for shower/storm formation. However, odds favor fair weather on Tuesday when the stabilizing surface ridge may exert greater influence in our CWA. && .LONG TERM /THURSDAY THROUGH SUNDAY/... W'erly to NW'erly mid/upper-level flow is expected to remain cyclonic over our CWA during the long-term period. Additional shortwave disturbances embedded in the flow aloft are forecast to impact our region. At the surface, a high pressure ridge is expected to remain centered near the southern Appalachians and influence our region before a cold front drifts SE'ward across our CWA on Friday and/or Saturday. Another high pressure ridge should build from the Canadian Prairies and north-central United States behind the front. However, subtle surface trough axes accompanying the shortwave disturbances will continue to move generally E'ward through our region. Periodic and isolated to scattered showers/thunderstorms remain possible amidst sufficient atmospheric moisture and instability, especially on Friday into Saturday with the approach and eventual passage of the cold front. Continued low-level warm and moist air advection ahead of the cold front will contribute to unusual warmth and continued increase in humidity on Thursday through Friday. Late afternoon highs are forecast to reach mainly the lower to mid 90's on both days. Overnight lows should reach only the lower to mid 70's in most locations around daybreak Friday morning. Somewhat cooler readings are expected Friday night through Sunday due to low-level CAA behind the eventual cold front passage, fairly abundant cloud cover, and the wet-bulb effect associated with periodic precip. Overnight lows should reach mainly the 60's around daybreak on Saturday and Sunday mornings. Daily highs should reach mainly the upper 70's to mid 80's this upcoming weekend. && .AVIATION /00Z Monday THROUGH Friday/... Areas of showers and thunderstorms will continue across the region, mainly near and east of I-71. MVFR/IFR conditions are expected around any of the showers and thunderstorms. All of this activity should dissipate shortly after midnight, lingering longest near the OH/PA border into NW PA. VFR conditions should occur late tonight through late Monday morning. Isolated to scattered convection develops again Monday afternoon. Current thinking is that most of the convection develops along the lake breeze boundary across NE OH into NW PA and near and south of a line from KTOL to KMFD to Millersburg. Light winds away from the thunderstorms. Thunderstorms may produce speeds up to 35 knots through sunset. Southwest to west winds of 5 to 12 knots should after sunrise Monday. Lake breeze boundary turns winds off of the lake at around 12 knots Monday afternoon. Outlook...Non-VFR in isolated to scattered afternoon/evening showers and thunderstorms Tuesday through Thursday. The greatest chance of thunderstorms appears to be Tuesday evening into the overnight. && .MARINE... Primarily southerly to southwesterly winds around 5 to 15 knots are expected through Friday as a ridge lingers over Lake Erie and the parent high pressure center moves from near the Lower MS Valley toward the southern Appalachians. However, a daily lake breeze should impact all nearshore zones during the late morning through early evening hours on Monday and Tuesday, and nearshore zones from roughly Cleveland to Ripley on Wednesday. Waves trend mainly 3 feet or less. Occasional 4 footers are possible on Friday when predominantly southwesterly winds may freshen toward 20 knots and a cold front approaches the lake from the northwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt/MM NEAR TERM...Greenawalt/MM SHORT TERM...Jaszka LONG TERM...Jaszka AVIATION...MM MARINE...Jaszka
Hazardous weather outlook, Jul 23, 3:49 AM EDT, 16 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 349 AM EDT Sun Jul 23 2023 LEZ061-147>149-167>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-240800- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on- the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on- the-Lake to Conneaut OH beyond 5 nm off shoreline to US- Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 349 AM EDT Sun Jul 23 2023 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>146-162>166-240800- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border- 349 AM EDT Sun Jul 23 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Scattered thunderstorms could produce wind gusts of 30 to 40 knots this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 5:16 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
516 PM EDT Sun Jul 23 2023
OHZ037-047-232200-
Morrow OH-Knox OH-
516 PM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of southern Morrow and
western Knox Counties through 600 PM EDT...
At 516 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashley to near Sunbury to Westerville.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Vernon, Fredericktown, Cardington, Centerburg, Ashley,
Chesterville, Sparta, Waterford, Marengo and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4027 8248 4027 8274 4035 8275 4036 8293
4041 8292 4042 8302 4045 8302 4059 8263
4055 8262 4055 8257 4046 8246 4024 8247
TIME...MOT...LOC 2116Z 243DEG 22KT 4040 8302 4029 8291 4011 8292
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MainesSpecial weather statement, Jul 23, 6:19 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Cleveland OH
619 PM EDT Sun Jul 23 2023
OHZ029-037-232245-
Richland OH-Morrow OH-
619 PM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of Richland and
northeastern Morrow Counties through 645 PM EDT...
At 619 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Galion to Lexington to
Bellville. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mansfield, Shelby, Ontario, Lexington, Bellville, Butler, Lucas,
Shauck and Olivesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4058 8277 4071 8274 4073 8272 4088 8273
4089 8241 4083 8241 4082 8242 4081 8240
4078 8238 4073 8238 4073 8234 4057 8234
TIME...MOT...LOC 2219Z 219DEG 19KT 4067 8270 4067 8259 4062 8254
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MainesSpecial weather statement, Jul 23, 6:42 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
642 PM EDT Sun Jul 23 2023
OHZ011-012-232315-
Lake OH-Cuyahoga OH-
642 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northeastern
Cuyahoga and southwestern Lake Counties through 715 PM EDT...
At 641 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cleveland Heights, or 7 miles east of Cleveland, moving north at 10
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Willowick, Euclid, Cleveland Heights, Solon, Willoughby,
Eastlake, Warrensville Heights, Highland Hills, Timberlake, Lakeline,
Garfield Heights, Shaker Heights, Maple Heights, South Euclid,
Mayfield Heights, East Cleveland, Lyndhurst, University Heights and
Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4163 8139 4144 8139 4137 8156 4154 8164
4155 8163 4155 8162 4170 8140
TIME...MOT...LOC 2241Z 193DEG 10KT 4150 8154
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MainesLocal storm report, Jul 23, 6:57 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
657 PM EDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 1 WNW Beachwood 41.48N 81.52W
07/23/2023 E0.50 inch Cuyahoga OH Public
Report from mPING: Half-inch (0.50 in.)
hail.
&&
MainesSpecial weather statement, Jul 23, 7:34 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
734 PM EDT Sun Jul 23 2023
OHZ010-011-020-021-240015-
Summit OH-Medina OH-Lorain OH-Cuyahoga OH-
734 PM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of eastern Medina,
southwestern Cuyahoga, northwestern Summit and northeastern Lorain
Counties through 815 PM EDT...
At 734 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Ridgeville to near Wadsworth.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Medina, Parma, Lakewood, Strongsville, Brunswick,
Westlake, North Royalton, North Ridgeville, Wadsworth, North Olmsted,
Avon, Parma Heights, Rocky River, Broadview Heights, Brook Park,
Berea, Fairview Park, Middleburg Heights and Bay Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 8183 4137 8205 4149 8192 4148 8186
4149 8181 4133 8154 4102 8165
TIME...MOT...LOC 2334Z 216DEG 16KT 4135 8194 4109 8173
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MainesSpecial weather statement, Jul 23, 8:01 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
801 PM EDT Sun Jul 23 2023
OHZ011-013-021-022-240045-
Summit OH-Geauga OH-Portage OH-Cuyahoga OH-
801 PM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of northwestern Portage,
southwestern Geauga, Cuyahoga and northern Summit Counties through
845 PM EDT...
At 801 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakewood to near Cuyahoga Falls. Movement
was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Akron, Parma, Lakewood, Cuyahoga Falls, Euclid, Cleveland
Heights, North Royalton, Kent, Solon, Hudson, Twinsburg, Tallmadge,
Streetsboro, Warrensville Heights, Macedonia, South Russell, Highland
Hills, Mantua and Chesterland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4157 8148 4157 8138 4143 8113 4135 8113
4126 8121 4107 8147 4128 8169 4128 8171
4145 8187 4148 8187 4150 8180 4149 8176
4150 8171 4163 8149
TIME...MOT...LOC 0001Z 222DEG 18KT 4143 8181 4116 8146
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MainesThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:01 PM EDT | Special Weather Statement | CLE | Cuyahoga | 44 min |
| Jul 23, 8:10 PM EDT | Special Marine Warning | CLE | 34 min | |
| Jul 23, 8:30 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Geauga, Lake, Portage, Summit | 3 hr |
| Jul 24, 4:22 PM EDT | Special Weather Statement | CLE | Delaware | 38 min |
| Jul 24, 5:01 PM EDT | Special Weather Statement | CLE | Marion | 44 min |
| Jul 24, 5:08 PM EDT | Areal Flood Advisory | CLE | Marion, Morrow | 3 hr |
| Jul 24, 5:43 PM EDT | Special Weather Statement | CLE | Morrow | 47 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.